Hail, Polk
- When
- April 19, 7:27 AM CST
- Where
- Polk County, 1.7 mi ENE of Ft Des Moines
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -93.600
Low pressure developed to the southwest of Iowa during the overnight hours of the 18th into the 19th. A large area of thunderstorms formed north of a warm front extending east out of the low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure developed to the southwest of Iowa during the overnight hours of the 18th into the 19th. A large area of thunderstorms formed north of a warm front extending east out of the low. The storms in Iowa were sub-severe and produced some hail. Three quarter inch diameter hail was reported on the south side of the Des Moines Metro area during the morning rush hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 5:30 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT TUE APR 19 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... AREA OF LOW PRESSURES CURRENTLY LOCATED IN KANSAS WILL HAVE SIGNIFICANT IMPACT ON WEATHER ACROSS CENTRAL IOWA TODAY. CURRENTLY...WARM FRONT ASSOCIATED WITH LOW IS ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI. CONVECTION HAS BEEN ONGOING ALONG BOUNDARY INTO SOUTHERN NEBRASKA AND MISSOURI. THIS WILL PUSH INTO SOUTHERN IOWA THROUGHOUT THE MORNING AS LOW PUSHES EASTWARD. STORMS ARE ELEVATED...WITH LIMITED SURFACE DYNAMICS. HOWEVER...STORMS COULD BECOME MARGINALLY SEVERE THIS MORNING. NEXT BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE AFTERNOON HOURS...HOWEVER...LOW WILL HAVE PULLED NORTH AND EAST...AND SO THREAT WILL BE LIMITED TO EXTREME EASTERN AND SOUTHERN PORTIONS OF CWA. STORMS IN THIS AREA SHOULD REMAIN ELEVATED WITH HAIL AND WINDS BEING THE MAIN THREAT. ADDITIONALLY...ON GOING PRECIPITATION WILL PERSIST...WITH RAIN CHANGING OVER TO SNOW ACROSS THE NORTH THIS MORNING. TIMING OF CHANGE OVER WILL DETERMINE SNOWFALL TOTALS...TRANSITION WILL BE AFTER 12Z...AS TROUGH PUSHES EASTWARD AND COLDER AIR OVERTAKES IOWA. GOOD FORCING AND FRONTOGENESIS SETS UP ACROSS NORTHERN HALF OF CWA THROUGHOUT THE MORNING AND AFTER...WHICH WILL ALLOW FOR IMPRESSIVE SNOWFALL FOR APRIL. HAVE WINTER WEATHER ADVISORY IN PLACE FOR THE NORTH...COULD SEE SNOWFALL TOTALS BETWEEN 4 TO 6 INCHES ACROSS THE ADVISORY AREA. APPEARS MAX QPF AMOUNTS WILL BE JUST SOUTH OF THE ADVISORY. IF CHANGE OVER OCCURS MORE QUICKLY OR MAX QPF SHIFTS NORTH...SNOWFALL TOTALS COULD BE HIGHER AND UPGRADE TO WINTER STORM WARNING WOULD BE POSSIBLE. HAVE KNOCKED HIGH TEMPERATURES DOWN A FEW DEGREES...WITH HIGHS WELL BELOW SEASONAL AVERAGE. .LONG TERM /TONIGHT THROUGH MONDAY/... STORM WILL BE EXITING THE AREA THIS EVENING WITH BEST LIFT QUICKLY PULLING NORTHEAST. EXITING UPPER LEVEL FRONT... AND TROWAL/DEF AXIS MAY BRING LIGHT ADDITIONAL ACCUMS ACROSS THE NORTH AREA THROUGH THE EVENING...WITH SOME MINOR BLOWING SNOW...THOUGH WHATEVER DOES ACCUMULATE SHOULD BE FAIRLY WET GIVEN THE SNOW:WATER RATIOS AND THE TIME OF YEAR. WITH SOME COLD AIR ADVECTION FOLLOWING THE STORM...TEMPS TONIGHT WILL DROP INTO THE 20S NORTH WITH PARTIAL CLEARING SKIES OVER THE WEST AND SOUTH AFTER MIDNIGHT...NORTH WILL TAKE LONGER. RAIN WILL BECOME MIXED AND POSSIBLY CHANGE TO SOME LIGHT RAIN/SNOW SOUTH PRIOR TO ENDING AFTER MIDNIGHT. COOL DAY ON WED AS SUN RETURNS FOR A BIT OVER THE REGION. WITH HIGH SLIDING INTO THE STATE WED EVENING...QUIET WEATHER WILL CONTINUE WITH TEMPS IN THE MID TO UPPER 20S FAR NORTH...FROST/FREEZE POTENTIAL THERE WITH LOWER TO MID 30S IN THE FAR SOUTH. NEXT SYSTEM QUICKLY ARRIVES INTO THE REGION BY THURSDAY AND FRIDAY WITH WARM AIR ADVECTION RAINS THURSDAY AND SCT THUNDER FOR THURS NIGHT AND FRIDAY. MODELS STILL AT ODDS AS TO HOW FAR NORTH TO BRING WARM FRONT ON FRIDAY. CURRENT INDICATIONS ARE THAT SOUTHEAST THIRD MAY BE GETTING INTO THE WARM SECTOR AS THE STORM PULLS THROUGH. AFTER A QUICK BREAK SATURDAY AND PART OF SUNDAY...NEXT STRONGER SYSTEM WILL ARRIVE INTO MONDAY. ACTIVE WEATHER TO CONTINUE WITH NEXT FEW STORMS LIKELY TO BE ALL LIQUID. && .AVIATION 19/12Z... AREA OF LOW PRESSURE WILL PUSH EASTWARD ACROSS MISSOURI TODAY. THIS WILL SPREAD A LARGE AREA OF PRECIPITATION ACROSS ALL SITES. PRECIPITATION IN THE NORTH AT KMCW AND KALO WILL BE RAIN QUICKLY CHANGING TO SNOW. WITH KFOD...KDSM AND KOTM SEEING ALL RAIN. CEILINGS WILL BE MVFR TO IFR THROUGHOUT THE PERIOD...WITH LOW VISIBILITIES IN HEAVIER PRECIPITATION WHICH WILL FALL DURING THE LATE MORNING AND EARLY AFTERNOON PERIOD. WINDS WILL BE FROM THE EAST TO NORTHEAST...SHIFTING TO THE WEST AFTER 00Z. WINDS WILL BE BREEZY AND GUSTY. KOTM COULD SEE THUNDERSTORMS EARLY IN THE PERIOD...AND THEN AGAIN AFTER 18Z. THUNDER SHOULD NOT REACH KDSM BUT WILL STILL MENTION CB WITH THUNDERSTORMS IN SOUTHERN IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 9 AM CDT WEDNESDAY FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH. && SHORT TERM...WILKINS LONG TERM...REV AVIATION...WILKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 AM CDT TUE APR 19 2011 IAZ070>075-081>086-092>097-200915- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 404 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH SOME SMALL HAIL POSSIBLE...ESPECIALLY THIS MORNING ACROSS THE SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FROM THURSDAY NIGHT INTO FRIDAY. THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ023>028-033>039-044>050-057>062-200915- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 404 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE TO SNOW TODAY WITH SOME LIGHT ACCUMULATIONS POSSIBLE ALONG AND NORTH OF HIGHWAY 20. TRAVEL IS NOT EXPECTED TO BE IMPACTED TO ANY GREAT DEGREE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF HIGHWAY 20 THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-200915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 404 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOWFALL WILL BE POSSIBLE TODAY INTO EARLY WEDNESDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. RIVER FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ACCUMULATING SNOWFALL WILL BE POSSIBLE EARLY TONIGHT INTO WEDNESDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE APPRECIATED. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 AM CDT TUE APR 19 2011 IAZ092>095-191115- TAYLOR-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...BEDFORD...MOUNT AYR...LEON...CORYDON 413 AM CDT TUE APR 19 2011 ...THUNDERSTORMS WITH SMALL HAIL MOVING INTO SOUTHERN IOWA EARLY THIS MORNING... SCATTERED THUNDERSTORMS ARE MOVING NORTH OUT OF MISSOURI INTO SOUTHERN IOWA THIS MORNING. THE STORMS MAY CONTAIN PEA TO PENNY SIZED HAIL AND CREATE WIND GUSTS TO 45 MPH AS THEY MOVE INTO THE SOUTHERN COUNTIES OF THE REGION. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE NORTH...BUT MAY STILL PRODUCE SOME SMALL HAIL FOR THE NEXT 30 TO 45 MINUTES. THE STRONGEST STORM WILL MOVE THROUGH TAYLOR AND RINGGOLD COUNTIES BY 515 AM CDT. THE STORMS ARE MOVING TO THE NORTHEAST AT NEARLY 50 MPH. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 628 AM CDT TUE APR 19 2011 IAZ081>086-092>097-191330- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 628 AM CDT TUE APR 19 2011 SCATTERED THUNDERSTORMS ARE MOVING NORTH OUT OF MISSOURI INTO SOUTHERN IOWA THIS MORNING. THE STORMS MAY CONTAIN PEA TO PENNY SIZED HAIL AND CREATE WIND GUSTS TO 45 MPH AS THEY MOVE INTO THE SOUTHERN COUNTIES. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE NORTH...BUT MAY STILL PRODUCE SOME SMALL HAIL FOR THE NEXT 30 TO 60 MINUTES. THE STRONGEST STORM WILL MOVE THROUGH WAYNE AND APPANOOSE COUNTIES BY 715 AM CDT. THE STORMS ARE MOVING TO THE EAST NORTHEAST AT NEARLY 35 MPH. REV
The Des Moines radar (KDMX), 24 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285037.